Reported Adverse Drug Reaction Cases
Isotretinoin and acquired hearing impairment
Isotretinoin is a retinoid therapy indicated for the treatment of severe cystic acne unresponsive to conventional treatments. It is subsidised on the PBS and on average 150,000 items are dispensed through the PBS each year.
Isotretinoin therapy has been associated with acquired hearing impairment in previously well individuals, although the mechanism/s have not been established. This should not be confused with congenital hearing impairment, which is a known potential complication following fetal exposure to isotretinoin in-utero.
We have received 609 adverse event reports for isotretinoin dating back to 1982. These include 2 cases of unilateral hearing loss, 1 case of hearing loss at low frequencies and 2 cases of tinnitus. Isotretinoin was the sole suspect in all 5 cases. The ages ranged from 14 to 46 years of age, and, where reported, duration of therapy ranged from 2 to 8 months. In all cases the outcomes were unknown.
Prescribers are reminded that isotretinoin has been associated with acquired hearing impairment. The hearing impairment can be unilateral or bilateral, and symptoms may include tinnitus, impaired hearing at certain frequencies and deafness. It is unknown whether hearing impairment is permanent. If isotretinoin-associated auditory toxicity is suspected, the drug should be ceased and the patient referred for audiology assessment.
Australian Adverse Drug Reactions Bulletin
Volume 28, Number 4, August 2009